Alert archive / West Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 3, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Feb 4, 2003, 4:30 PM EST for Marshall County, West Virginia. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 4, 2003, 4:30 PM EST (21:30 UTC)
- Expired
- Feb 4, 2003, 9:30 PM EST
- In force
- 5 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Marshall County, WV
The radar
The Pittsburgh radar (KPBZ), 84 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 9.5 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 560 m above ground
- 0-6 km bulk shear
- 94 kt
- 0-1 km storm-relative helicity
- -228 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 042133 FFWPBZ WVC051-050230- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 430 PM EST TUE FEB 4 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS EXTENDED A * FLASH FLOOD WARNING FOR... MARSHALL COUNTY IN WEST VIRGINIA * UNTIL 930 PM EST * AT 430 PM EST...LAW ENFORCEMENT AND THE PUBLIC CONTINUED TO REPORT FLOODING ALONG PARTS OF FISH CREEK AFFECTING FISH CREEK ROAD IN THE VICINITY OF GRAYSVILLE. THIS IS DUE TO ICE MOVEMENT AND JAMMING ALONG FISH CREEK. <<CALL TO ACTION>>BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Feb 4, 3:59 PM EST, 31 minutes earlier.
Area forecast discussion, Feb 4, 3:59 PM EST, 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 359 PM EST TUE FEB 4 2003 WILL ALLOW WIND WARNINGS/ADVISORIES TO EXPIRE AT 4PM BUT CONT WINDY CONDS TNGT WITH HIGHER GUSTS EARLY. UPPER TROF SWINGS THRU THIS EVE FLWD BY BNDRY LYR/8H WINDS BECOMING WNW FETCH AND SOME LES. LIMITING FACTOR PER BUFKIT INDICATES INVERSION LWRG BELOW 5K AFT MIDN...BUT CANNOT IGNORE ORGRAPHICS...SO WILL MENTION 1-3 INCH RANGE N OF PIT AND RDG CNTYS FOR TNGT AND LESSER AMTNS ELSW. LEFTOVER -SHSN/FLRYS MAINLY MRNG WED THEN HI PRES BUILDS IN LTE DAY. MDLS DIVERGE AFT 48 HRS WITH GFS MDL MORE AGRESSIVE THRS FOR RH/PRECIP...SO COMPROMISE AND INTRODUCE CHC POPS THRS AFTN CWA IN ASSN WITH INVERTED SFC TROF/ MOISTURE/OVERNG BROUGHT N...WITH LIKELY POPS THRS NGT. GUID TEMPS LOOK OK WITH BLW FREEZING TEMPS TIL LTR AFT WKND. WILL CONT FFA EARLY TNGT FOR PREV MENTIONED CNTYS DUE TO R.O AFFECTING STREAMS. .PBZ... MD...NONE. OH...FLOOD WATCH TIL 10PM EST TONIGHT OHZ059-069. PA...FLOOD WATCH TIL 10PM EST TONIGHT FOR PAZ029. WV...FLOOD WATCH TIL 10PM EST TONIGHT WVZ001>004.
Hazardous weather outlook, Feb 4, 4:48 AM EST, 11 hours 42 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-041200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 448 AM EST TUE FEB 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY GUSTY WINDS WILL BE THE MAIN WEATHER THREAT ACROSS THE REGION TODAY. WIND GUSTS IN EXCESS OF 40 MPH ARE EXPECTED. LOCATIONS IN NORTHWEST AND WEST CENTRAL PENNSYLVANIA AND IN THE RIDGES OF SOUTHWESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND WESTERN MARYLAND CAN EXPECT WIND GUSTS IN EXCESS OF 50 MPH. BECAUSE OF THIS A WIND ADVISORY IS IN EFFECT FOR THESE AREA TODAY. IN PORTIONS OF SOUTHERN EAST CENTRAL OHIO AND THE NORTHERN PANHANDLE OF WEST VIRGINIA...FLASH FLOODING IS A CONCERN DUE TO ICE JAMS AND RUNOFF FROM MONDAY NIGHTS RAINFALL. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION COULD BE NEEDED TODAY.
In the hours before
Local storm report, Feb 4, 3:14 PM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
314 PM EST TUE FEB 4 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0830 AM BROWNSVILLE PA WIND DAMAGE
02/04/03 FAYETTE TREES AND POWER LINES
DOWNREPORTED BY EMERGENCY
MANAGEMENT
0845 AM COUNTY-WIDE PA WIND DAMAGE
02/04/03 WESTMORELAND TREES AND POWER LINES
DOWNREPORTED BY EMERGENCY
MANAGEMENT
0915 AM GRANSTVILLE MD WIND DAMAGE
02/04/03 GARRETT TREES AND POWER LINES
DOWNREPORTED BY EMERGENCY
MANAGEMENT
0130 PM TERRA ALTA WV WIND DAMAGE
02/04/03 PRESTON TREES DOWNREPORTED BY
PUBLICThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 4, 12:25 PM EST | Flash Flood Warning | PBZ | Marshall | 4 hr |
Nearby
Flash Flood Warnings in West Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.